Duke doctor says psychotic episodes a rare and oftentimes dangerous side effect of COVID-19


DURHAM, N.C. (WTVD) — In addition to the fatal inflammation that comes with COVID-19, there are other more mysterious effects like the loss of taste and smell. But there’s another symptom that’s even more unusual.

Brian Kincaid, a Duke University Hospital Psychiatrist was one of the first doctors to witness those symptoms which he called, “Psychosis or severe confusion related to COVID-19.”

Kincaid, director of the Psychiatric Emergency Department, told ABC11 that last spring, early in the pandemic, a Triangle-area woman was brought to Duke by emergency medical technicians.

“She was trying to pass her children off to strangers because she believed that people were after them and she was trying to protect them,” he said.

The woman tested positive for COVID-19 a few days earlier after she developed mild cold-like symptoms.

She wasn’t hospitalized until after the psychotic episodes erupted according to Dr. Kincaid who noted, “There are a number of conditions, a number of substances or medications that can cause psychosis, whether someone has a primary psychotic disorder, such as schizophrenia.”

Read more here.

Categories: NC, News, US

Leave a Reply

Your email address will not be published. Required fields are marked *